'˜My son's brain condition is a ticking time bomb...'
A mum is raising awareness of a rare brain condition which has left her son in a wheelchair.
Wendy Ridsdale, of Chapelthorpe, hopes to spread the word about “silent killer” Arteriovenous Malformation (AVM), which affects less than one percent of the population.
The condition, which means people have tangled blood vessels in their brain, can cause headaches, seizures, and haemorrhages. Although it is often present from birth, it can go undetected until it presents life-threatening symptoms.
Mrs Ridsdale’s son Jordan, now 24, was diagnosed at 18-years-old. She said: “We want to get the message out there that this rare condition exists because not many people seem to know about it.
“It was only when Jordan was 18 that he started having seizures out the blue and was rushed to hospital.”
Although initial scans did not detect the condition, Jordan continued to have blackouts. He was diagnosed after an MRI scan in 2011 and taken to a specialist neurology unit. Jordan underwent surgery to try and block off the blood flow to some of his poorly formed vessels. But two years later, they ruptured.
Jordan was taken into critical care and was put in an induced coma for seven weeks. During this time, he suffered a stroke and underwent three major operations on his brain.
Mrs Ridsdale said: “His health nose-dived whilst he was in a coma and they told us he wasn’t going to make it.
“We all went to the chapel of rest after they told us there was nothing more they could for us. But miraculously, when we returned, there had been a little improvement.”
Jordan recovered from his rupture, but is now registered as disabled and suffers short-term memory loss, nerve damage and muscle waste.
And he lives in fear of another haemorrhage.
“It’s a life threatening condition, a silent killer, that has claimed many lives young and old,” Mrs Ridsdale said. “It’s like walking round with a ticking time bomb in your head. Jordan does so well. His sense of humour is brilliant and he keeps smiling despite all his medication.”